Mississippi, 2013

Flash Flood in Mississippi, January 12, 2013

January 12, 2013 · NWS JAN · 1 event in 1 county or zone

A lone storm over the delta region of Mississippi caused some flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A lone storm over the delta region of Mississippi caused some flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 12, 4:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 12, 4:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
438 AM CST SAT JAN 12 2013

...LOCALLY HEAVY RAINFALL TO RETURN THIS WEEKEND WITH A FEW SEVERE
STORMS POSSIBLE...

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
THE PRIMARY CONCERNS WILL BE THE RISK OF LOCALLY HEAVY RAINS FOR
FLASH FLOOD...FLOODING POTENTIAL OF SOME RIVERS AND A FEW SEVERE
STORMS WITH THE NEXT SYSTEM TO AFFECT THE REGION. THIS FOLLOWED BY
POPS AND TEMPS.

LATEST SATELLITE IMAGERY CONTINUED TO SHOW THE PACIFIC MOISTURE TROPICAL
EXPRESS CONTINUING TO AFFECT OUR WEATHER PATTERN...COMING ACROSS MEXICO
THEN INTO THE REGION. IT WAS PROVIDING ABOVE NORMAL PRECIPITABLE
WATER VALUES. LATEST TPW SHOWED VALUES OF AROUND 1.5 TO  1.7 INCHES.
OVER THE REGION SOUTHWEST FLOW ALOFT COMING OUT OF A LARGE UPPER
TROUGH OVER THE SOUTHWEST CONUS WAS PROVIDING STRONG WARM AIR
ADVECTION ACROSS THE REGION WITH ABOVE NORMAL TEMPS. TEMPS PRIOR TO
DAWN WAS FROM THE 60S TO THE LOWER 70S...WHICH WAS AROUND 30 DEGREES
ABOVE NORMAL. AREA RADARS WERE PICKING UP SOME WARM ADVECTION
SHOWERS TRACKING NORTHEAST ACROSS THE REGION. THERE MAY BE A FEW
RUMBLES OF THUNDER PRIOR TO DAWN WITH THE WARM CAP IN PLACE.

FOR TODAY WE WILL START WITH SOME PATCHY FOG POSSIBLE ACROSS THE
EASTERN 2/3RDS FOR EARLY THIS MORNING. THINK THAT ANY CHANCES OF
CONVECTION WILL BE RESTRICTED TO THE DELTA REGION FOR THIS MORNING.
MODELS DO GIVE THE REGION A WINDOW OF SOME SEVERE WEATHER
OPPORTUNITY FOR LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS
ACROSS THE DELTA REGION. A LOBE OF ENERGY WITH GOOD ASCENT AND WIND
SHEAR WILL BE ASSOCIATED WITH A SURFACE WAVE MOVING TOWARD
THE ARKLATEX REGION FROM THE BASE OF THE UPPER TROUGH OVER THE
SOUTHWEST CONUS. MLCAPES WILL BE AROUND 1000 IN THE DELTA REGION.
WITH PLENTY OF LIFT WITH THIS LOBE OF ENERGY THERE COULD BE A WINDOW
OF TIME FOR A FEW SEVERE STORMS IN THE DELTA REGION FROM LATE
MORNING UNTIL EARLY AFTERNOON...BEFORE THERMAL WARM AIR CAPPING
SHUTS DOWN SEVERE POTENTIAL. THE LOCAL AND NATIONAL WRF DO NOT SHOW
MUCH FOR THE MID DAY PERIOD...BUT CAN NOT IGNORE THE WINDOW OF TIME
THAT THIS COULD OCCUR...ESP WITH 60S DEWPOINTS IN PLACE. IF ANY
SUPERCELLS IN THIS TIME FRAME ARE REALIZED THEN ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE.

FOR TONIGHT THROUGH SUNDAY NIGHT...THE BETTER CHANCE OF A FEW STRONG
TO SEVERE STORMS FOR TONIGHT INTO EARLY SUNDAY. THIS WILL BE AHEAD
OF A STRONG COLD FRONT. THERE WILL ALSO BE THE RISK OF SOME HEAVY
RAINFALL OF ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE
ON SATURATED SOILS. SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
WESTERN AREAS FROM 00Z SUNDAY UNTIL 00Z MONDAY. SOME OF THIS
ACTIVITY COULD STILL BE STRONG TO SEVERE IN WESTERN ZONES THROUGH
EARLY SUNDAY. LOOKING AT THE LOCAL AND NATIONAL WRF MODELS IT SEEMS
TO BRING IN THE STRONGER CONVECTION FOR AFTER MIDNIGHT TONIGHT INTO
EARLY SUNDAY. TORNADOES WILL STILL REMAIN AT LEAST A SLIGHT
POSSIBILITY IN THESE AREAS TONIGHT INTO EARLY SUNDAY...BUT THE
LARGER RISK WILL BE THE HEAVY RAINS ON SATURATED GROUNDS. WILL
CONTINUE TO MENTION THE RISK OF SEVERE WEATHER AND HEAVY RAINFALL IN
THE HWO. THE STRONG COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY
SUNDAY EVENING. THIS WILL PUSH OUR SEVERE RISK OUT OF THE REGION
WITH THE FRONTAL PASSAGE. THE RISK OF LOCALLY HEAVY RAINFALL WILL
DIMINISH FROM THE NORTHWEST FOR SUNDAY EVENING. THE FLASH FLOOD
WATCH MAY HAVE TO BE EXTENDED FARTHER EAST ACROSS THE REGION
DEPENDING HOW THE AXIS OF HEAVY RAINS DEVELOPS.

AS FAR AS POPS AND TEMPS ARE CONCERN WENT CLOSE TO A BLEND OF MAV
AND GMOS GUIDANCE./17/

LONG TERM...(MONDAY THROUGH FRIDAY)DEEP MOISTURE AND STRONG
ISENTROPIC LIFT ARE EXPECTED OVER CNTRL/SRN ZONES MONDAY MORNING.
LIFT AND ELEVATED MOISTURE WILL EXPAND NWD ACROSS THE FORECAST AREA
DURING THE DAY AND CONTINUE MONDAY NIGHT. MODELS ARE IN SLIGHT
DISAGREEMENT ON THE NWD EXTENT OF THE BEST RAIN CHANCES BUT DO AGREE
PER FORECAST SOUNDINGS AND WET BULB PROFILES THAT A WINTER MIX WILL
BE POSSIBLE MONDAY. AN ELEVATED WARM NOSE IS FORECAST TO REMAIN
AROUND THE 700-800 MB LAYER IN THE REGION OF BETTER MOISTURE BUT
HEALTHY COLD ADVECTION BELOW THIS MAY ALLOW REFREEZING TO OCCUR. THE
NAM IS THE MEDIAN SOLUTION BETWEEN THE COLDER AND WETTER EURO AND
WARMER DRIER GFS...INDICATING SURFACE WET BULB FORECASTS AROUND OR
BELOW ZERO FROM RICHLAND PARISH TO GRENADA FOR MONDAY AFTERNOON INTO
MONDAY NIGHT. THE WINTER WEATHER TYPES IN THIS AREA WILL DEPEND ON
THE DEPTH OF THE REFREEZING LAYER...WHICH APPEARS TO DEEPEN AS YOU
GO FARTHER NORTH. THIS SUGGESTS SLEET OVER THE FARTHEST NWRN ZONES
WHERE DEEPER COLD AIR WILL ALLOW REFREEZING WELL ABOVE THE SURFACE
WITH A BAND SLIGHTLY FARTHER TO THE S WHERE THE FREEZING LAYER WILL
BE SHALLOWER AND CLOSE ENOUGH TO THE SURFACE FOR A BETTER POTENTIAL
FOR FREEZING RAIN. AT THIS TIME THE MEDIAN NAM SOLUTION WILL BE
FOLLOWED FOR WET BULB CONDITIONS FOR MONDAY/MONDAY NIGHT...KEEPING
TEMPERATURES WARM ENOUGH FOR PRECIP TO BE ALL LIQUID S OF A LINE
FROM RICHLAND PARISH TO GRENADA.

LIFT AND MOISTURE BEGIN TO DECREASE TUESDAY AND THE AIR MASS WILL
DRY ACROSS THE FORECAST AREA TUESDAY NIGHT. THE GFS 925 MB WET BULB
FORECAST IS SUGGESTING THAT LIGHT PCPN THAT WILL BE POSSIBLE TUESDAY
INTO TUESDAY EVENING WILL FALL THROUGH A DRY LOWER LAYER THAT COULD
POSSIBLY PRODUCE A RAIN/SLEET MIX AS FAR S AS JACKSON. HOWEVER THE
EURO REMAINS WARMER AND THE FORECAST WILL BE LEFT ALL LIQUID FOR NOW
AND WILL BE MONITORED IN LATER PACKAGES.

MODEL DIFFERENCES INCREASE SIGNIFICANTLY FOR MID WEEK...THE GFS
KEEPING LOWER AMPLITUDE TROUGHING ACROSS THE SRN U.S. WHILE THE EURO
DEVELOPS A DEEP CLOSED LOW THAT PIVOTS ACROSS THE ARKLAMISS DURING
THE THURS/FRI TIME FRAME. HAVE KEPT LOW END CHANCE POPS FOR WED PER
MEX MOS IN DEFERENCE TO POSSIBLE MOISTURE AND WAVE ACTIVITY IN SWLY
FLOW. WITH CONFIDENCE LOW WILL STICK WITH THE DRIER GFS IN THE
FARTHER PERIODS FOR NOW.

POPS WERE RAISED FOR MONDAY OVER MEX MOS NUMBERS DUE TO DEEP
MOISTURE AND LIFT FORECAST. WETTER MEX MOS POPS WERE KEPT FOR MONDAY
NIGHT AND TUESDAY. CUT MEX MOS HIGH TEMPS FOR MONDAY THROUGH WED TO
LEAN CLOSER TO THE COOLER EURO...ESPECIALLY MONDAY FOR NWRN ZONES
DUE TO POSSIBLE EVAPORATIVE COOLING. ALSO LOWERED LOW TEMPS FOR
MONDAY NIGHT./03/

&&

.AVIATION...MVFR/IFR CONDITIONS WILL CONTINUE OVER ALL TAF
SITES AS MOISTURE RETURNS IN ABUNDANCE. NUMEROUS SHRA/SCATTERED TSRA
ARE EXPECTED TO INCREASE  THE NW HALF OF THE CWFA. SHRA SHOULD
SLOWLY DIMINISH IN THE SERN MS PORTIONS. AREAS OF IFR FOG WILL ALSO
EXPAND TO MANY LOCATIONS...MAINLY E OF THE MS RIVER BEFORE
DISSIPATING 14-16Z THIS MORNING. AS THE AIR MASS CONTINUES TO WARM
ON SATURDAY...EXPECT BROKEN MVFR CLOUDS TO BE DOMINANT FOR A FEW
HOURS 17-23Z...THEN DETERIORATING WITH LOW CEILINGS AND VISIBILITIES
IN HEAVY RAINFALL TONIGHT INTO SUNDAY./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  64  64  38 /  49  71  94  67
MERIDIAN      78  64  71  42 /  33  47  85  81
VICKSBURG     80  60  60  37 /  62  87  93  55
HATTIESBURG   79  64  76  46 /  22  36  75  66
NATCHEZ       79  62  62  37 /  50  77  93  59
GREENVILLE    79  51  51  32 /  79  92  84  38
GREENWOOD     79  57  57  35 /  71  91  92  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     MSZ018-019-025>027-034>036-040>042-047-053-059>061.

LA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     LAZ007>009-015-016-023>026.

AR...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     ARZ074-075.

17/03
Hazardous weather outlook, Jan 12, 5:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
535 AM CST SAT JAN 12 2013

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034>036-040>042-
131145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-
1013 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN COVERAGE WILL BE ON THE INCREASE ACROSS THE AREA AGAIN AS A
COLD FRONT APPROACHES THE REGION LATE TONIGHT THROUGH SUNDAY
MORNING. PERIODS OF HEAVY RAINFALL WILL DEVELOP THAT WILL CONTINUE
TONIGHT AND SUNDAY. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 3 INCHES
CAN BE EXPECTED THROUGH SUNDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT AND SUNDAY. STANDING
WATER PERSISTS IN SOME AREAS FROM HEAVY RAINFALL THAT OCCURRED
EARLIER THIS WEEK. FLOODING PROBLEMS WILL BE ENHANCED BY SATURATED
SOIL CONDITIONS ACROSS THE AREA.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
THIS EVENING THROUGH MID SUNDAY MORNING. THE MAIN RISKS WILL BE 50
TO 60 MPH WIND GUSTS...A FEW TORNADOES...AND FLASH FLOODING FROM
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR FLOODING WILL CONTINUE SUNDAY AS PERIODS OF HEAVY
RAIN CONTINUE. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 6
PM SUNDAY EVENING. SOAKED SOILS FROM HEAVY RAINFALL EARLIER THIS
WEEK WILL RESULT IN AN INCREASED CHANCE OF FLOODING PROBLEMS.

THERE WILL BE A POTENTIAL FOR RAIN TO CHANGE TO FREEZING RAIN OR
SLEET ACROSS PARTS OF THE DELTA REGION MONDAY INTO MONDAY NIGHT.
UNCERTAINTY EXISTS ON THE DEGREE OF COOLING THAT WILL DEVELOP BEHIND
THE COLD FRONT WHILE PRECIPITATION PERSISTS OVER THE AREA. STAY
TUNED TO LATER FORECASTS FOR MORE SPECIFIC INFORMATION ON THIS
DEVELOPING SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT THROUGH MONDAY NIGHT.

LAZ016-023>026-MSZ047-053-059>061-131145-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
535 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN COVERAGE WILL BE ON THE INCREASE ACROSS THE AREA AGAIN AS A
COLD FRONT APPROACHES THE REGION. PERIODS OF HEAVY RAINFALL
WILL DEVELOP THAT WILL CONTINUE TONIGHT AND SUNDAY. ADDITIONAL
RAINFALL AMOUNTS FROM 1 TO 3 INCHES CAN BE EXPECTED THROUGH SUNDAY
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TONIGHT AND SUNDAY. STANDING WATER PERSISTS IN SOME AREAS
FROM HEAVY RAINFALL THAT OCCURRED EARLIER THIS WEEK. FLOODING
PROBLEMS WILL BE ENHANCED BY SATURATED SOIL CONDITIONS ACROSS THE
AREA.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
THIS EVENING THROUGH MID SUNDAY MORNING. THE MAIN RISKS WILL BE 50
TO 60 MPH WIND GUSTS...A FEW TORNADOES...AND FLASH FLOODING FROM
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR FLOODING WILL CONTINUE SUNDAY AS PERIODS OF HEAVY
RAIN CONTINUE. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 6
PM SUNDAY EVENING. SOAKED SOILS FROM HEAVY RAINFALL EARLIER THIS
WEEK WILL MEAN AN INCREASED CHANCE OF FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT THROUGH SUNDAY.

MSZ028>033-037>039-043>046-048>052-054>058-062>066-072>074-131145-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
535 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG STORMS WILL BE POSSIBLE SUNDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THESE STORMS WILL HAVE THE POTENTIAL FOR 50 MPH
WIND GUSTS ALONG WITH PERIODS OF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03/ALLEN

In the hours before

Local storm report, Jan 12, 8:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      5 ESE GREENWOOD         33.50N 90.11W
01/12/2013                   LEFLORE            MS   EMERGENCY MNGR

            RECEIVED REPORTS OF WATER ON COUNTY ROAD 165 NEAR HIGHWAY
            82 AND IS GETTING CLOSE TO SOME HOMES IN THE AREA.

&&

DCOX

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Leflore

When
January 12, 9:00 AM CST to 10:30 AM CST
Where
Leflore County, 1.5 mi SSE of Browning to 0.52 mi SW of Browning
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.500, -90.110

Water was covering County Road 165 near Highway 82. The water was getting close to some homes in the area. Several streets and homes around Greenwood were flooded. An underpass had to be closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424053.